ALFRED L. GEORGE JR., M.D.; CHARLES A. WOOD JR., Pharm.D.
To the editor: Severe hyperkalemia may complicate the use of succinylcholine in patients with major burns, direct muscle trauma, and various neuromuscular disorders (1-3). Nontraumatic rhabdomyolysis is common in the neuroleptic malignant syndrome (4) but has not been recognized as a risk factor for succinylcholine-induced hyperkalemia. We present the case of a patient with the neuroleptic malignant syndrome complicated by massive rhabdomyolysis in whom life-threatening hyperkalemia developed after the administration of intravenous succinylcholine.
A 28-year-old white man was admitted for treatment of chronic back pain complicated by habitual narcotic and diazepam use. He had received succinylcholine during lumbar laminectomy three
ALFRED L. GEORGE, CHARLES A. WOOD. Succinylcholine-Induced Hyperkalemia Complicating the Neuroleptic Malignant Syndrome. Ann Intern Med. 1987;106:172. doi: 10.7326/0003-4819-106-1-172_1
Download citation file:
Published: Ann Intern Med. 1987;106(1):172.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use